Researchers in Germany found a “relationship between a sudden increase in suicidality, anxiety symptoms, medication dosing and clinician and patient-rated akathisia” in patients with a first-episode diagnosis of schizophrenia who were treated with Haldol or Risperdal. Results were published online May 21, 2012 in Pharmocopsychiatry.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Thanks for posting Kermit. Akathisia is way underreported by professionals and individuals are not sufficient informed of this devastating side effect. I’ve worked with several people who’ve tried to explain to me what it felt like for them…all of them basically describe an “inner hell” to one extent or another. Violent acts, against oneself and/or others is frequently associated with akathisia.
My son developed akathisia so severe on olanzapine that he couldn’t stop pacing day and night. Trying to come off the medication made it worse. Nobody believed him. After a few weeks of this, he tried to kill himself.
Yes, how to accurately describe an “inner restlessness” that never stops. Horrible. Hope your son is well.
I had severe akathisia while on nueroleptics. It is like hell on earth. I know that these drugs can cause akatathisia from personal experience. Nobody should have to suffer like this especially when doctors prescribe and even force these drugs. They are not fit for human consumption as Dr Lars Martensson said ” they should be banned” !
This is not necessarily a directly observable side effect – it requires asking the recipient about their subjective experience. But since the DSM diagnostic strategy makes subjective experience of no interest, nobody ever seems to ask the patient how they are feeling and whether they have these manifestation. I work with kids and have seen this phenomenon first hand, but telling the psychiatrist about the 14-year-old child’s description of her experience and her inability to stay in class did not lead him to look into it further, even though she was on two neuroleptics at the time. In fact, he pooh-poohed it, suggesting that I had no experience and didn’t know what I was talking about.
There should be a basic formal screening for side effects, including akathesia, required for any psych med.
You can notice it also because you can’t sit for very long. You can’t wait for any length of time. When I was discharged for the ‘hospital’ for the first time I was still on a few neuroleptics. I went on a short holiday break. I remember I could not wait for the next course when I went to a restaurant. If it was not there in a few minutes I had to go. It was terrible! When it is very severe you literally cannot sit down. Psychotropic drugs have many dangerous effects but for me this was one of the most horrific and I had many others.
I developed akathisia while on 2 mg risperidone and 900 mg lithium. I also began having constant painful locking muscle spasms and uncontrollable shouting / groaning. When I was finally able to get in to see the prescribing psychiatrist days later he was 2 1/2 hours late for the appointment. I spent the entire time running up and down the hall outside his office. I was finally able to see him and tried to explain the absolute hell (very fitting description) I was experiencing and he said that I had been doing well the last time he saw me and therefore I was obviously abusing street drugs. That was pretty much the moment I said “f*** this,” went cold turkey and wrote off psychiatry. I’ve also seen patients in hospital who were obviously suffering from it left to suffer for days, unable even to sit down. In this state it’s practically impossible to stop yourself from being violent when agitated, and you’re constantly agitated…
Also it’s my understand that the treatment for this, when it’s treated, is to give more drugs to combat the akathisia, instead of lower the dosage of the drugs that are causing it.